Colorado, 2024

Damaging Winds and High Wind in Colorado, June 7, 2024

June 7, 2024 · NWS BOU · 9 events in 8 counties and zones

Decaying showers topped the divide and produce outflow strong outflow winds. Wind gusts to 50 mph were common with isolated gusts of 55-65 mph.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Decaying showers topped the divide and produce outflow strong outflow winds. Wind gusts to 50 mph were common with isolated gusts of 55-65 mph. The strongest was at the NCAR Table Mesa Lab which reported a 70 mph wind gust. A couple storms also produced wind gusts of 58-68 mph over the eastern plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 7, 10:46 AM MST, 2 hours 15 minutes earlier. Its key messages:

  • Temperatures will be warmer today with scattered late day showers and thunderstorms.
  • Minor snowmelt impacts from rising streams, mainly in Grand County
  • Increasing chances for showers and thunderstorms this weekend into early next week, along with cooler temperatures. A couple storms could be strong to severe.
  • Hot and mainly dry weather towards the middle of next week.
Area forecast discussion, Jun 7, 10:46 AM MST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1146 AM MDT Fri Jun 7 2024

.KEY MESSAGES...

- Temperatures will be warmer today with scattered late day
  showers and thunderstorms.

- Minor snowmelt impacts from rising streams, mainly in Grand
  County

- Increasing chances for showers and thunderstorms this weekend
  into early next week, along with cooler temperatures. A couple
  storms could be strong to severe.

- Hot and mainly dry weather towards the middle of next week.

&&

.UPDATE...
Issued at 1132 AM MDT Fri Jun 7 2024

A hot start to the day today, with many stations across the I-25
corridor reporting temperatures above 90 already. Officially we've
already hit 90 at DEN and at Fort Collins (CSU). Cloud cover is
increasing a bit as some mountain wave clouds develop - signaling
the onset of better mid-level moisture - and so it's difficult to
say how much more warming we have left. Most guidance gets the
Denver metro/urban corridor solidly into the mid 90s and thus the
main chance this morning was to bump up our forecast highs a
couple of degrees.

Isolated to scattered high-based showers and storms remain in the
forecast by this afternoon hours as we approach convective
temperature. ACARS soundings already show a pretty well
established inverted-V profile with HRRR DCAPE values exceeding
1500 J/kg later this afternoon. With any showers/storms this
afternoon gusty winds will certainly be likely with minimal
rainfall expected. Have made some minor changes to the PoP grids
through tonight to try to better capture the timing shown by most
of the HREF members.

&&

.SHORT TERM /Through tonight/...
Issued at 444 AM MDT Fri Jun 7 2024

Enhanced southerly downslope flow off the Palmer Divide and into
Denver has weakened a bit early this morning which has allowed
temperatures to drop into the 60s. Fairly mild morning regardless,
setting up for a warmer day ahead.

A flattened upper ridge prevails over the region today under weak
synoptic ascent and mid-level moisture gradually advecting into
the region. Instability and high temperatures will be dependent
on how quickly the mid-level clouds move in with the increasing
moisture. With the axis of the thermal ridge positioned over the
region today highs be a couple degrees warmer than yesterday.
Highs in the lower 90s are likely across most of the urban
corridor and plains. If clouds don't develop as quickly in the
afternoon, can't rule out higher values into the mid 90s. Marginal
instability builds in the afternoon with MLCAPE values 200-1000
J/kg from west to east respectively. This is sufficient to support
afternoon scattered showers and thunderstorms. Model soundings
across the urban corridor exhibit the classic inverted-V profile.
DCAPE values range around 800-1200 J/kg. A good indicator of gusty
outflow winds with any convective showers/storms (35-45 mph).
Scattered showers and storms continue across the region through
the early evening hours.

&&

.LONG TERM /Saturday through Thursday/...
Issued at 444 AM MDT Fri Jun 7 2024

Lots of tricky questions for this weekend's forecast as we'll have
potential for quite a bit of convection, but we're also looking at
fairly marginal environments with the trade off of higher moisture
but cooler air over eastern Colorado. It doesn't help that the
models are struggling with details of the shortwave moving across
the northern plains, which impacts how strong the push of cooler
moist air into our area is.

Saturday looks like the most active day and probably the easiest
forecast. A cold front drops across the plains early in the day
bringing modest cooling and moistening. The a shortwave will move
across the area from west to east. This looks well timed for the
afternoon hours. Model soundings show a weakly capped environment
over the plains, with potentially warmer but still moist enough
air over the mountains for convection to start there. Between the
mountain initiation and a little QG lift/low level convergence
from the short wave and post frontal upslope, we should get a
pretty good batch of storms, maybe a solid line, moving from the
mountains onto the plains in the afternoon. The degree of capping
will likely determine how widespread the storms will be and
whether they evolve into a strong line of storms on the plains or
more disorganized and mostly elevated convection in the evening.
With 40-50 knots of shear and 1000-1500 J/kg of CAPE, along with
decent storm motions and a good chance of linear structure,
there's a decent severe hail and wind threat. Limiting factors
might be a higher areal coverage of storms if they don't form a
nice line and potential early cloud cover or too early timing of
the storms. There could be a tornado threat, but it seems like the
storms might be too early to the western part of our plains to
get a good southeasterly low level wind and then the linear
structure could create outflow driven storms further east. Slower
timing of the storms or a faster turn to southeast surface winds
would increase the risk.

Sunday is a lot harder. Some models are bringing in pretty chilly
air, with cloud cover and highs around 70 that would confine
surface based convection to the mountains. These runs have decent
upslope winds into the foothills, but this might just bring
persistent showers. Even the warmer solutions look pretty capped
on the plains, but could be warm enough for more vigorous storms
along the west edge of the moisture, in and near the Front Range.
In these scenarios there could be a threat of some heavy rain as
the winds aloft are lighter and we could have slow storm motions.
The low level upslope would favor eastward propagation though and
reduce the threat of stationary storms. Hard to argue with the
intermediate solution we get from the NBM with high PoPs over the
foothills diminishing eastward and a quarter to half inch of rain
in the favored areas.

Monday is a transition day with temperatures recovering but low
level moisture remaining on the plains. This could be a good
balance for less storm coverage, but still a decent severe threat
with just enough of all of the ingredients. Cooler solutions
still struggle to get warm enough. After that, we're warmer and
drier with lower storm coverage Tuesday and maybe nothing on
Wednesday. Details on the next trough are uncertain, Thursday
could still be hot and dry, or there could be a front and some
mid level moisture/lift ahead of the next system. That seems more
likely for Friday, but the little cooling and low PoPs in the NBM
seem appropriate.

&&

.AVIATION /18Z TAFS through 18Z Saturday/...
Issued at 1132 AM MDT Fri Jun 7 2024

VFR through the TAF period, with afternoon convection the main
focus both today and Saturday. Wind shift arrived a little ahead
of schedule this morning, and generally northwest to northerly
winds are likely through the afternoon hours. As high
showers/storms develop, variable and gusty winds will be
possible... especially after 21z. Some of this activity may linger
into the evening hours.

Drainage flow is expected tonight, with a turn to northeast or
easterly winds by Saturday morning. Better moisture and an
approaching shortwave trough should provide better focus for
more organized convection as we approach 18z Saturday.

&&

.HYDROLOGY...
Issued at 444 AM MDT Fri Jun 7 2024

Elevated flows continue across most of the higher elevation rivers
and streams, particularly across the upper Colorado River basin.
Continued snowmelt and additional rainfall this weekend could lead
to additional increases in river flows. Remain cognizant of the
dangers of these cold flows, and be aware of any Flood Advisories.

In the forecast period, the main concern is a limited threat of
burn area flash flooding by Saturday. Moisture increases
substantially as PWATs remain close to 150-200% of normal across
the high country from Saturday into Monday. Better instability
should be in place on Saturday, but storm motions will be fast
enough to limit the flood threat to quick storms in the burn areas.
Storm motions will be slower Sunday and Monday. More widespread
rain is likely Sunday, but the intensity may be limited. There is
a flash flood threat is strong storms develop, with the greatest
potential over the east slopes of the Front Range. By Monday,
there will be some drying although a few storms with heavy rain
are still possible. The threat is lower after that in a drier
environment.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Hiris
SHORT TERM...Mensch
LONG TERM...Gimmestad
AVIATION...Hiris
HYDROLOGY...Gimmestad/Mensch
Hazardous weather outlook, Jun 7, 10:12 AM MST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1112 AM MDT Fri Jun 7 2024

COZ030>051-081715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1112 AM MDT Fri Jun 7 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Hot temperatures are forecast across the region with highs in the
upper 80s to mid 90s across most of the plains. Scattered showers
and thunderstorms are expected to develop this afternoon. Storms
may contain gusty outflow winds with gusts up to 45 mph possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are likely on Saturday afternoon and evening as a
cold front moves through. Some of the storms could be severe with
large hail and damaging winds. Showers and thunderstorms are
likely Sunday over the Front Range and in areas just east of the
mountains including Denver. Elsewhere, scattered thunderstorms are
expected. The threat of severe storms is lower, but heavy rain is
possible with some of the storms.

There will be a drying and warming trend next week. There will
still be a threat of a few severe storms on Monday, then the storm
activity will be very limited as hot weather returns.

There is a limited threat for flash flooding over the burn areas
Saturday through Monday, with the greatest threat on Sunday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jun 7, 12:01 PM MST, 1 hour before
Special Weather Statement
National Weather Service Denver CO
101 PM MDT Fri Jun 7 2024

COZ046-071945-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
101 PM MDT Fri Jun 7 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LINCOLN COUNTY
THROUGH 145 PM MDT...

At 101 PM MDT, Doppler radar was tracking a strong thunderstorm over
Arriba, or 10 miles west of Flagler, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Arriba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3921 10333 3931 10327 3930 10315 3913 10316
      3911 10317
TIME...MOT...LOC 1901Z 294DEG 12KT 3926 10326

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MEIER

The radar

The Denver radar (KFTG), 80 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 high wind. Local standard time, as filed.

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
June 7, 1:01 PM MST to 1:14 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Here are the strongest winds reports, 62 mph 4 miles north-northwest White Ranch Open Space and 62 mph 3 miles southwest Rocky Flats.

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
June 7, 1:06 PM MST to 1:25 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Top wind gusts recorded were 70 mph at the NCAR Table Mesa Lab, 67 mph at KBJC, 65 mph at 3 miles southeast of Niwot, and 60 mph at KBDU.

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
June 7, 1:26 PM MST to 1:40 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

At 3 miles south-southeast of Commerce City a 60 mph wind gust was recorded and three mile southwest of Commerce City a wind gust of 59 mph was recorded.

Thunderstorm Wind, Douglas

When
June 7, 2:37 PM MST to 2:40 PM MST
Where
Douglas County, 1.75 mi SE of Larkspur
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.210, -104.860

High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
June 7, 2:53 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

A 68 mph wind gust was recorded at a wind sensor at Agate.

Thunderstorm Wind, Elbert

When
June 7, 2:53 PM MST to 2:55 PM MST
Where
Elbert County, 0.87 mi SE of Agate
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
39.460, -103.940

Mesonet weather station at Agate.

Thunderstorm Wind, Logan

When
June 7, 3:30 PM MST to 3:38 PM MST
Where
Logan County, 0.56 mi SE of Sterling Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
40.613, -103.264

A 59 mph wind gust at the Sterling Airport (STK). A gust to 60 mph was also recorded near by on I-76 near Sterling.

Thunderstorm Wind, Logan

When
June 7, 3:33 PM MST to 3:37 PM MST
Where
Logan County, 1.72 mi ESE of Sterling
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.620, -103.170

Mesonet weather station CO035 at I-76 Sterling.

Thunderstorm Wind, Phillips

When
June 7, 4:43 PM MST to 4:46 PM MST
Where
Phillips County, 8 mi S of Holyoke
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.464, -102.300

This was recorded on a CDOT weather sensor.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171330, 1171328, 1171333, 1175879, 1171334, 1175878, 1171340, 1175877, 1175880.